Alert archive / South Dakota / Extreme Cold Watches in 2025

Extreme Cold Watch 2, NWS Sioux Falls, SD

February 17, 20258 counties in South Dakota; 7 counties in Minnesota

NWS Sioux Falls, SD issued this extreme cold watch at Feb 17, 2025, 2:57 AM CST for 8 counties in South Dakota; 7 counties in Minnesota. It took effect at Feb 19, 2025, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2025, 2:57 AM CST (08:57 UTC)
In effect from
Feb 19, 2025, 12:00 AM CST
Expired
Feb 18, 2025, 3:09 AM CST
In force
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this extreme cold watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this extreme cold watch went out at Feb 16, 10:36 PM CST, 4 hours 21 minutes earlier. Its key messages:

  • Dangerously cold temperatures and wind chill values are expected for a large portion of the week ahead. Use extreme caution if spending time outdoors or traveling.
  • Persistent flurries to light snow risks may linger along the Missouri River into Tuesday, though accumulation will be minimal.
  • A warming trend is in sight by next weekend and into the following week. Probabilities for temperatures greater than 32 degrees approach 100% by next weekend, with 40%+ probabilities of 50 degrees once snow melts.
Area forecast discussion, Feb 16, 10:36 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CST Sun Feb 16 2025

.KEY MESSAGES...

- Dangerously cold temperatures and wind chill values are
  expected for a large portion of the week ahead. Use extreme
  caution if spending time outdoors or traveling.

- Persistent flurries to light snow risks may linger along the
  Missouri River into Tuesday, though accumulation will be
  minimal.

- A warming trend is in sight by next weekend and into the
  following week. Probabilities for temperatures greater than 32
  degrees approach 100% by next weekend, with 40%+
  probabilities of 50 degrees once snow melts.

&&

.DISCUSSION...
Issued at 204 PM CST Sun Feb 16 2025

THIS AFTERNOON:  A very cold afternoon across the region with
temperatures struggling to reach beyond the single digits.  Snow-
less areas of north central and northern South Dakota where
temperatures are now in the double digits, have spawned a very
low strato-CU field that will diminish as sunset arrives.

TONIGHT: An upper trough will sink southward into the Northern
Plains and Western Great Lakes regions overnight, with light snow
developing along a mid-lvl baroclinic zone over southwestern South
Dakota into north central and eastern Nebraska.  Meanwhile, a 1048mb
area of high pressure will begin to sink down the Missouri River
Valley into the Northern Plains. While snow spreads southeast,
the extremely dry airmass under the incoming surface high is
likely to keep a very sharp northeast snow line in place near
the Missouri River. In fact PW values overhead this high
pressure area continue to sit near the driest 1% of climatology
for mid- February, and in some places outside of climatology.
Nevertheless, will keep a low PoP along the river areas, but
accumulations are expected to remain under a half inch.
Elsewhere, temperatures will quickly fall after sunset, plunging
into the single digits to teens below zero. The biggest
question will be the influence of increasing cirrus moving
northeast and impact on temperatures around daybreak. Even
adjusting the diurnal curve slightly still leads to -35 or below
wind chills over the northern tiers of the CWA along Highway
14, and advisory criteria extending into northwest Iowa and
southern South Dakota. No changes to headlines ATTM, but will
need to watch areas of SW Minnesota for possible warning
expansion if clouds have less impact.

MONDAY: Light snow chances persist along the Missouri River, with
very dry and cold conditions elsewhere.  The first of several days
where temperatures struggle to reach above zero arrives, with
daytime wind chills remaining between -15 and -25 at times.  Some
expansion of advisories may be needed along the Buffalo Ridge in the
afternoon.

TUESDAY: The coldest low-lvl airmass of this even will move
in for the middle of the work week.  ESAT tables from the
GEFS/NAEFS/ECE all indicate that temperatures in this airmass
sit near to just outside the 30 year climatology for mid-
February, with a typical return interval between 10-30 years. A
slight concern for the persistence of mid-upper clouds along the
Missouri River at times Monday night, which could impact
temperatures. However, with winds settling under the surface
high, we'll likely see low temperatures drop well through the
teens to 20s below zero by daybreak Tuesday. A light north wind
may produce wind chills approaching the -40 to -45F range at
times. Will maintain the expansive extreme cold watch, which
will likely be upgraded later tonight. Tuesday highs again fail
to rise above zero, leading to potential record cold high
temperatures.

WEDNESDAY-FRIDAY: A slightly deepening upper trough over Minnesota
will spin a weak lobe of vorticity through the Dakotas late Tuesday
night into Wednesday morning. Which could throw a brief fly in the
ointment with overnight low temperatures.  Should sufficient low-mid
clouds develop, then NBM temperatures may be too cold.  Have blended
in some slightly warmer guidance, which in return may limit
potential advisory conditions in most areas. However, if these
clouds don't develop, then another widespread advisory may be
needed.   The upper trough begins to slide east as Thursday arrives,
with surface high pressure moving back into the region heading into
Thursday.  Wednesday highs may again fail to rise above zero and may
again establish new cold records.  While some questions with clouds
remain heading into Thursday, with light winds we are likely to
again see temperatures fall back into the teens below zero, and
potential into the -20s.  Again, it looks like widespread
cold weather advisory conditions will be met.   High pressure begins
to slide east early Friday, and at times the wind chill values may
be fairly close to air temperatures.  That said, another night with
single digit to negative teen overnight lows is likely, but perhaps
less advisory potential.

SATURDAY-SUNDAY:  After this week, what's ahead next weekend will
feel like a heat wave.  Downstream blocking finally releases,
allowing heights to build over the central US and warm advection
to begin spilling over into the Plains. The return of
southwesterly surface flow pushes highs into the teens and 20s
on Friday, and the warm westerly flow next weekend will push
highs Saturday near freezing, and then above freezing in all
areas Sunday. LREF guidance suggestion >32 degree probabilities
at 100% by Sunday, with nearly 40%+ probabilities of 50 degree
temperatures in portions of the Missouri River. The very dry and
fluffy snowpack will begin to compress and melt quickly by
early next with the warming late February sun.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1035 PM CST Sun Feb 16 2025

An area of stratus and isolated flurries will continue to slide
southeastward through northwestern IA through the late evening,
before exiting the area shortly after 06Z. Otherwise, mid to
upper level clouds increase later tonight into Monday. May see
light snow/flurries develop through the MO River corridor after
06Z tonight, with the threat of light snow continuing through
Monday. Even so, only minor accumulations are expected. Winds
will be northerly at 5 to 10 kts through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Cold Weather Advisory from 3 AM to noon CST Monday for SDZ050-
     057>067.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for SDZ038>040-052>056-059>062-065>071.
     Extreme Cold Warning from 3 AM to noon CST Monday for
     SDZ038>040-052>056.
MN...Cold Weather Advisory from 3 AM to noon CST Monday for MNZ089-
     090-098.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for MNZ071-072-080-081-089-090-097-098.
     Extreme Cold Warning from 3 AM to noon CST Monday for MNZ071-
     072-080-081-097.
IA...Cold Weather Advisory from 3 AM to noon CST Monday for
     IAZ001>003-012>014-022.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for IAZ001>003-012>014-020>022-031-032.
NE...Extreme Cold Watch from late Monday night through Tuesday
     morning for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, Feb 16, 5:37 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 PM CST Sun Feb 16 2025

MNZ071-072-080-081-097-SDZ038>040-052>056-172345-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 40
below zero tonight into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-022-MNZ089-090-098-SDZ050-057>067-172345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Nobles-Jackson-
Rock-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 34
below zero tonight into early Monday.

There will be a risk of light snow and flurries along the Missouri
River tonight, though accumulations will generally be less an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ068>071-172345-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton-Clay-
Union-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 25
below zero tonight into early Monday.

There will be a risk of light snow and flurries along the Missouri
River tonight, though accumulations will generally be less an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:57 AM CSTExtreme Cold WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more33 hr
Feb 17, 11:50 AM CSTCold Weather AdvisoryFSDAurora, Davison, Hanson, McCook, Minnehaha9 hr

Nearby

Extreme Cold Watches in South Dakota, 2025Extreme Cold Watches in Minnesota, 2025Every extreme cold watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.